Kounis syndrome

In Posters

Iryna Domoratska (1)
Acute coronary syndrome associated with allergic or anaphylactic reactions are defined as a Kounis syndrome. Syndrome was first described by Dr. Nicholas Kounis in year 1991. In 2016 Kounis revised the definition of Kounis syndrome as the concurrence of acute coronary syndrome associated with mast-cells and platelets activation in the setting of hypersensitivity and allergic or anaphylactic insults. Inflammatory mediators represent the key factors in the pathogenesis of this syndrome. These mediators induce coronary vasoconstriction and platelets activation leading to plague erosion and rupture. They also induce tachycardia, dysfunctional ventricular contractility and blockade of atrioventricular conduction. Prolonged hypotension is another pathogenic mechanism for acute coronary syndrome, especially in patients with compromised cardiovascular system. The treatment of Kounis syndrome is challenging because it requires urgent management of both - anaphylaxis and cardiac infarction and there is possibility that treatment of one condition will lead to worsening of other. Emergency medicine team with the doctor was sent to an 87 year old woman who had an altered mental state, hypotension and urticaria. The patient had a long history of IHD, arterial hypertension and type 2 diabetes mellitus. Her medication included Trombex, Concor, Diroton, Citalec, Nolpaza, Euthyrox, Milgamma. She had a known allergy to Analgin. Approximately 30 minutes before arrival of medical team the patient took Algifen droops for her low back pain. Within 10 minutes her daughter noted edema of the face and altered mental state of the patient. Upon arrival of the medical team, the patient was responsive, confused, had generalised urticarial rash and angioedema. Her pulse rate was 120-160 per minute, irregular, blood pressure 57/30 mmHg, oxygen saturation 80 % on room air. She complained of pain in the epigastrium. Immediately 100 % oxygen was given via face mask, two large bore cannulae were inserted and NSS 500 mL with Epinephrine 1 mg drip was started at a rate of 2 mcg/min under careful monitoring of the vital signs. Within 10 minutes the patient's condition started to improve. Urticaria and angioedema resolved, blood pressure increased to 95/45 mmHg, pulse rate was 105 per minute, she was fully oriented. 12-lead ECG was performed. ECG showed atrial fibrillation with uncontrolled ventricular response together with marked ST elevation in aVR (4,02 mm) and V1 ((2,14 mm) . Greater ST elevation in aVR than in V1 usually indicates LMCA lesion. There was also ST depression in multiple leads. Brilique 180 mg per os and Anopyrin 200 mg per os were given. PCI center was contacted, but admission of the patient was denied. The patient was admitted in the ICU of a nearby hospital. Vital signs on admission were as follows - fully oriented, blood pressure 123/100 mmHg, pulse rate 86 per minute, mild epigastric pain. Laboratory tests showed high troponins level. The patient passed away on the third day of admission. Kounis syndrome is not that rare but it is rarely diagnosed and is hugely underestimated.